Alert archive / West Virginia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 27, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at May 2, 2002, 11:38 AM EDT for Logan County, West Virginia. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 2, 2002, 11:38 AM EDT (15:38 UTC)
- Expired
- May 2, 2002, 12:15 PM EDT
- In force
- 37 min
- Issued by
- NWS Charleston, WV
- Area
- Whole counties
County Logan County, WV
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 2, 12:07 PM EDT | Thunderstorm Wind | Lorado, WV | A report from the public stated structural damage occurred from the thunderstorm winds. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 2, 9:45 AM EDT | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 3.6 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 317 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 667 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 382 m²/s²
- 0-3 km storm-relative helicity
- 418 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRLX 021538 SVRRLX WVC045-021615- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON WV 1138 AM EDT THU MAY 2 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LOGAN COUNTY IN WEST VIRGINIA... * UNTIL 1215 PM EDT... * AT 1133 AM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES WEST OF MOUNT GAY...MOVING EAST AT 35 MPH. * SOME LOCATIONS IN THE WARNING AREA INCLUDE...LOGAN. --CALL TO ACTION--IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL... DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER... SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. $$ LAT...LON 3795 8217 3777 8210 3782 8175 3795 8194
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 3:45 AM EDT, 7 hours 53 minutes earlier.
Area forecast discussion, May 2, 3:45 AM EDT, 7 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 345 AM EDT THU MAY 2 2002 FAIRLY ACTIVE WEATHER NIGHT ON GOING...RADAR INDICATES THAT LAST ROUND OF TSTORMS SHOULD MOVE THROUGH IN THE NEXT HOUR OR SO. WARM FRONT HAS LIFTED NORTH OF CWA. 00Z SOUNDS ACROSS BNA SHOWED A SOLID CAP. THIS SEEMS TO BE ADVECTING NORTH AS SOME OF THE CONVECTION ON THE SOUTHERN END IS WEAKEN. THIS SHOULD PROVIDE A BREAK IN THE RAIN UNTIL THIS AFTERNOON WHEN THE COLD FRONT BEGINS TO PASS. THINGS COULD GET VERY INTERESTING AS THE FRONT APPROACHES IF WE CAN GET SOME HEATING FIRST. HAVE GONE NEAR NGM MAXES AS MAV GUIDANCE MUCH TOO COOL. MODELS DIFFERING ON TIMING FOR TONIGHT. THE ETA/NGM ARE SLOWER MOVING THE FRONT THROUGH. THIS KEEP RAIN SHOWERS IN THE FCST LONGER. THUS HAVE LEFT 30 POP FOR THE EVENING GENERALLY EAST OF THE OHIO. SKIES SHOULD CLEAR TOWARD MORNING AND WITH COLD AIR COMING IN A BLEND IN THE GUIDANCE LOOKS GOOD. AFTER A SUNNY FRIDAY...MODELS SHOW A WAVE ALONG THE FRONT GETTING CLOSE TO THE AREA. MODELS DIFFER ON HOW FAR NORTH THE PCPN GOES. AT THIS POINT WILL LIMIT TO EXTREME SOUTHERN WV AND SOUTHWEST VA. WITH FLOW ALOFT NOT REMAIN WEST TO SOUTHWESTERLY...DO NOT EXPECT THE COLD FRONT TO SLIDE ALL THE WAY INTO GA AS THE AVN SAYS. HAVE PULLED THE POPS OUT FOR SUNDAY IN THE SOUTH AS A WEAK COLD FRONT APPROACHES FROM THE NORTH. HAVE LEFT 30 POP IN...BUT THIS LOOKS SIMILAR TO YESTERDAY WEEK FRONT WITH WAS VIRTUALLY DRY ACROSS THE REGION SO NOT EXPECTING MUCH. OTHERWISE...REST OF EXTENDED UNCHANGED. .RLX... WV...NONE. VA...NONE. KY...NONE. OH...NONE. .END/ ESS
In the hours before
Special weather statement, May 2, 6:43 AM EDT, 4 hours 55 minutes before
OHZ066-067-075-076-083>085-WVZ009>011-017-019-020-031-032-040-021115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 643 AM EDT THU MAY 2 2002 ...SEVERE THUNDERSTORM WATCH #204 HAS BEEN CANCELED... THUNDERSTORMS HAVE LESSENED IN INTENSITY THIS MORNING...THEREFORE SEVERE THUNDERSTORM WATCH 204 FOR SOUTHEAST OHIO AND NORTHERN WEST VIRGINIA HAS BEEN CANCELED. .END
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 1:00 AM EDT | Tornado Warning | RLX | Raleigh | 30 min |
| May 2, 1:34 AM EDT | Severe Thunderstorm Warning | RLX | Mason | 26 min |
| May 2, 2:06 AM EDT | Tornado Warning | RLX | Gilmer | 24 min |
| May 2, 11:44 AM EDT | Severe Thunderstorm Warning | RLX | Mingo | 31 min |
| May 2, 11:50 AM EDT | Severe Thunderstorm Warning | RLX | Boone | 40 min |
| May 2, 11:55 AM EDT | Flash Flood Warning | RLX | Logan, Mingo | 3 hr |
| May 2, 12:52 PM EDT | Severe Thunderstorm Warning | RLX | McDowell | 23 min |
| May 2, 1:47 PM EDT | Flash Flood Warning | RLX | McDowell | 3 hr |
| May 2, 1:53 PM EDT | Severe Thunderstorm Warning | RLX | McDowell | 37 min |
| May 2, 3:35 PM EDT | Flash Flood Warning | RLX | Logan, Mingo | 3 hr |
| May 2, 3:59 PM EDT | Severe Thunderstorm Warning | RLX | McDowell | 46 min |
| May 2, 4:43 PM EDT | Flash Flood Warning | RLX | McDowell | 3 hr |
| May 2, 6:36 PM EDT | Flash Flood Warning | RLX | Logan, Mingo | 3 hr |
| May 2, 7:36 PM EDT | Flash Flood Warning | RLX | McDowell | 6 hr |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.